• You're all caught up!

Why Is My Urine Yellow After a Workout?

author image Grey Evans
Grey Evans began writing professionally in 1985. Her work has been published in "Metabolics" and the "Journal of Nutrition." Gibbs holds a Ph.D. in nutrition from Ohio State University and an M.S. in physical therapy from New York University. She has worked at the Olympic Training Center in Colorado Springs and currently develops comprehensive nutritional and rehabilitative programs for a neurological team.
Why Is My Urine Yellow After a Workout?
Tennis player drinking water Photo Credit Terry Vine/Blend Images/Getty Images

Exercising can produce a number of results, including increased muscle mass, decreased body fat, improved strength and endurance and sometimes darker urine. Often, simple dehydration results in darker urine. Pre-workout supplementation may contribute to this. If you suspect a serious urinary tract issue, consult a health care professional.


The less water you are excreting, the darker your urine will be. When you train, you expel fluid via sweating. The longer and harder you train, the more you sweat. This leaves less fluid available to be excreted as urine. You also deplete muscle glycogen stores, the sugar stored in your muscles. High-volume, high-intensity training depletes more muscle glycogen, and you sweat even more, reducing your bodies water stores further. Each gram of stored glycogen causes you to retain 4 grams of water, so the more glycogen you deplete, the less fluid you have to excrete as urine. Drinking more water helps in this case. You should be drinking at least 64 ounces of water a day, but, if you are exercising heavily or in extreme heat, you may wish to double this.


Many supplements contain B-complex vitamins, including many pre-workout stimulants. Nearly every multi-vitamin contains B-complex vitamins. All of them will darken your urine. This is not due to any negative effect, but because they are water-soluble and get excreted if not used, usually in your urine. This does not mean that you are in any danger of toxicity from B-complex vitamins, just that the amount you are taking at one time exceeds your ability to digest and process it. If you combine this with too little water consumption, your urine will be extremely dark.

Other Medications

Medications may change the color of your urine, and this should be listed somewhere on the package insert that details the effects of the drug. If you are in doubt, contact your physician to discuss any possible issues with prescribed medication. The drug Pyridium is one such compound that may change the color of your urine. Prescribed for lower-urinary tract irritation and infections, Pyridium may discolor your urine and decrease the volume.

Extremely Dark Urine

After decreasing B-complex intake, or changing the time at which you take it and increasing your water intake, observe anything else that may be affecting you. If you are not taking prescription medication and your urine is dark yellow or darker, verging on brown, consult a physician. Your kidneys filter toxins out of your system, and many of these toxins are excreted through your urinary tract.

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
  • Female
  • Male
ft. in.



Demand Media